Abstract
Let ℋ N =(s n+m),0≤n,m≤N, denote the Hankel matrix of moments of a positive measure with moments of any order. We study the large N behavior of the smallest eigenvalue λ N of ℋ N . It is proven that λ N has exponential decay to zero for any measure with compact support. For general determinate moment problems the decay to 0 of λ N can be arbitrarily slow or arbitrarily fast in a sense made precise below. In the indeterminate case, where λ N is known to be bounded below by a strictly positive constant, we prove that the limit of the nth smallest eigenvalue of ℋ N for N→∞ tends rapidly to infinity with n. The special case of the Stieltjes–Wigert polynomials is discussed.
Similar content being viewed by others
References
Akhiezer, N.I.: The Classical Moment Problem and Some Related Questions in Analysis. Oliver and Boyd, Edinburgh (1965), English translation
Beckermann, B.: The condition number of real Vandermonde, Krylov and positive definite Hankel matrices. Numer. Math. 85, 553–577 (2000)
Berg, C.: Fibonacci numbers and orthogonal polynomials. arXiv:math.NT/0609283
Berg, C., Chen, Y., Ismail, M.E.H.: Small eigenvalues of large Hankel matrices: the indeterminate case. Math. Scand. 91, 67–81 (2002)
Berg, C., Christensen, J.P.R.: Density questions in the classical theory of moments. Ann. Inst. Fourier Grenoble 31(3), 99–114 (1981)
Berg, C., Durán, A.J.: The index of determinacy for measures and the ℓ 2-norm of orthogonal polynomials. Trans. Am. Math. Soc. 347, 2795–2811 (1995)
Berg, C., Durán, A.J.: Orthogonal polynomials and analytic functions associated to positive definite matrices. J. Math. Anal. Appl. 315, 54–67 (2006)
Chen, Y., Lawrence, N.D.: Small eigenvalues of large Hankel matrices. J. Phys. A 32, 7305–7315 (1999)
Chen, Y., Lubinsky, D.S.: Smallest eigenvalues of Hankel matrices for exponential weights. J. Math. Anal. Appl. 293, 476–495 (2004)
Chihara, T.: Chain sequences and orthogonal polynomials. Trans. Am. Math. Soc. 104, 1–16 (1962)
Christiansen, J.S.: The moment problem associated with the Stieltjes–Wigert polynomials. J. Math. Anal. Appl. 277, 218–245 (2003)
Collar, A.R.: On the Reciprocation of Certain Matrices. Proc. R. Soc. Edinb. 59, 195–206 (1939)
Gasper, G., Rahman, M.: Basic Hypergeometric Series. Cambridge University Press, Cambridge (1990), second edition 2004
Lubinsky, D.S.: Condition numbers of Hankel matrices for exponential weights. J. Math. Anal. Appl. 314, 266–285 (2006)
Shohat, J., Tamarkin, J.D.: The Problem of Moments. American Mathematical Society, Providence (1950), revised edition
Simon, B.: The classical moment problem as a self-adjoint finite difference operator. Adv. Math. 137, 82–203 (1998)
Simon, B.: The Christoffel–Darboux kernel. In: Perspectives in PDE, Harmonic Analysis and Applications. A Volume in Honor of V.G. Maz’ya’s 70th Birthday. Proceedings of Symposia in Pure Mathematics, vol. 79, pp. 295–335. Birkhäuser, Basel (2008)
Stieltjes, T.J.: Recherches sur les fractions continues. Ann. Fac. Sci. Toulouse 8, 1–122 (1894); 9, 5–47 (1895). English translation in Thomas Jan Stieltjes, Collected Papers, vol. II, pp. 609–745. Springer, Berlin, Heidelberg, New York, 1993
Szegő, G.: On some Hermitian forms associated with two given curves of the complex plane. Trans. Am. Math. Soc. 40, 450–461 (1936). In: Collected Papers (vol. 2), pp. 666–678. Birkhäuser, Boston, Basel, Stuttgart, 1982
Szegő, G.: Orthogonal Polynomials, 4th edn. Colloquium Publications, vol. 23. Am. Math. Soc., Rhode Island (1975)
Szwarc, R.: A lower bound for orthogonal polynomials with an application to polynomial hypergroups. J. Approx. Theory 81, 145–150 (1995)
Szwarc, R.: Absolute continuity of certain unbounded Jacobi matrices. In: Buhmann, M.D., Mache, D.H. (eds.) Advanced Problems in Constr. Approx. International Series of Numerical Mathematics, vol. 142, pp. 255–262. Birkhäuser, Basel (2003)
Widom, H., Wilf, H.S.: Small eigenvalues of large Hankel matrices. Proc. Am. Math. Soc. 17, 338–344 (1966)
Wigert, S.: Sur les polynomes orthogonaux et l’approximation des fonctions continues. Ark. Mat. Astron. Fys. 17(18), 15 (1923)
Wilf, H.S.: Finite Sections of Some Classical Inequalities. Springer, Berlin, Heidelberg, New York (1970)
Author information
Authors and Affiliations
Corresponding author
Additional information
Communicated by Doron S. Lubinsky.
The present work was initiated while the first author was visiting University of Wrocław under a grant by the HANAP project mentioned under the second author. The first author has been supported by grant 272-07-0321 from the Danish Research Council for Nature and the Universe.
The second author was supported by the European Commission Marie Curie Host Fellowship for the Transfer of Knowledge “Harmonic Analysis, Nonlinear Analysis and Probability” MTKD-CT-2004-013389 and by MNiSW Grant N201 054 32/4285.
Rights and permissions
About this article
Cite this article
Berg, C., Szwarc, R. The Smallest Eigenvalue of Hankel Matrices. Constr Approx 34, 107–133 (2011). https://doi.org/10.1007/s00365-010-9109-4
Received:
Revised:
Accepted:
Published:
Issue Date:
DOI: https://doi.org/10.1007/s00365-010-9109-4